Azithromycin-induced Hiccups

  • AA Ayankunle
  • OO Enwere
  • OT Kolawole
  • OE Awe
  • KO Adebayo
Keywords: hiccups, azithromycin, drug-induced, ad verse drug react

Abstract

Background: Hiccups are not only known symptoms of some diseases but have been found to be induced by some drugs. In this report, we present a very rare case of azithromycin induced hiccups seen in a young male adult.
Methods: The case records of a 34 year old male who was admitted and successfully managed for sepsis but placed on azithromycin as the only medication at the time of discharge was reviewed.
Results: T he patient presented again at the hospital within twelve (12) hours of discharge with a history of severe hiccups which improved significantly with administered chlorpromazine.H e was sent home the following day while still on azithromycin.T he patient stopped all the medications at home after the second dose of azithromycin due to persistent drowsiness and decided to take the last dose of azithromycin two days later after realizing that the drowsiness was chlorpromazine induced.H e developed another severe episode of hiccups which was successively retreated with oral chlorpromazine.
Conclusion: The patient developed hiccups within 12 hours while he was taking only azithromycin on two (2) different occasions. We then concluded that azithromycin was the probable cause of the hiccups.

Keywords: hiccups, azithromycin, drug-induced,ad verse drug reaction

Published
2014-11-18
Section
Articles

Journal Identifiers


eISSN: 1596-2407